Print this page    •   Back to Web version of article

Diabetes and HAART

by Marshall J. Glesby, M.D., Ph.D.

Summer 1998

Diabetes mellitus is a group of diseases which are characterized by elevated levels of blood glucose (sugar). In the spring of 1997, reports began to surface about a possible association between protease inhibitor use and the development of diabetes mellitus, or worsening of glucose control in persons already diagnosed with diabetes. Cases have been seen in association with all four marketed protease inhibitors, and the average time to onset was 101 days after starting protease inhibitor therapy. Although 190 new cases of diabetes in patients on protease inhibitors were reported to the Food and Drug Administration (FDA) as of November 1997, the true incidence of the problem is difficult to determine from these reports, since the exact number of persons taking the drugs and for how long is not available. Furthermore, it is unlikely that all cases of diabetes were actually reported by physicians to the FDA. A recent study from the Johns Hopkins Hospital, however, suggests that new onset diabetes is relatively uncommon in persons taking protease inhibitors.

How protease inhibitors may cause diabetes or worsening of blood sugar control in diabetics is not known definitively. Some researchers have reported elevated levels of insulin in persons on protease inhibitors. Insulin is a hormone made by the pancreas which acts to lower blood glucose levels. Diabetes may result from inadequate secretion of insulin from the pancreas or from defects that make cells in the body less sensitive to the effects of insulin (insulin resistance). Elevated insulin levels suggest that insulin resistance is present. The body tries to compensate for this resistance by producing more insulin, and if it fails to compensate sufficiently, high glucose levels (hyperglycemia) or actual diabetes may result.

Further research is ongoing to determine the frequency of diabetes, risk factors for its development, and why it occurs. Included in this research effort is an ongoing CRIA study of responses to the oral glucose tolerance test in persons initiating protease inhibitor therapy (see Currently Enrolling Trials).

Should all persons on protease inhibitors be monitored for diabetes? There are no definitive guidelines, but it makes sense to have blood glucose levels checked periodically. Glucose levels are usually included in routine blood chemistry tests. Persons on protease inhibitors should be aware of the usual symptoms of diabetes which include: increased thirst and appetite, increased frequency of urination, unexplained weight loss, and blurry vision.


Back to CRIA Update Summer 98 Contents Page




This article was provided by AIDS Community Research Initiative of America. It is a part of the publication CRIA Update. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art14238.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.